Drug Design, Development and Therapy (2014-07-01)

Pustular drug eruption due to Panax notoginseng saponins

  • Yin ZQ,
  • Ma LW,
  • Xu JL,
  • Xia JP,
  • Luo D

Journal volume & issue
Vol. 2014, no. default
pp. 957 – 961

Abstract

Read online

ZhiQiang Yin,1,* LiWen Ma,1,* JiaLi Xu,2,* JiPing Xia,1 Dan Luo1 1Department of Dermatology, 2Department of Oncology, First Affiliated Hospital of Nanjing Medical University, Jiangsu, People's Republic of China *These authors contributed equally to this work Abstract: Panax notoginseng saponins (PNS) are a patented product in the People's Republic of China, and have extensive effects on the cardiovascular system. Here we report on four elderly patients (one male and three female) with drug eruption induced by PNS injection. All developed a sudden skin rash with pruritus from head to foot, and subsequently accepted hospitalization. In each case, PNS had been used for less than 1 week before appearance of the rash. No specific short-term medications or changes in diet or exposure to environmental factors immediately prior to appearance of the rash were identified. These four patients had some interesting features in common, ie, pustules, fever, and elevated circulating neutrophil counts, which required high-dose, long-term glucocorticoid therapy. To our knowledge, this is the first report of pustular drug eruption induced by PNS and provides a useful reference and warning for clinicians. Keywords: pustule, drug eruption, acute generalized exanthematous pustulosis, Panax notoginseng saponins